Georgia, 2009

Flooding in Georgia, April 2 to 8, 2009

April 2 to 8, 2009 · NWS TAE · 4 events in 4 counties and zones

Repeated heavy rainfall caused areal and riverine flooding in portions of Dougherty, Baker, Decatur and Lowndes counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.0 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Repeated heavy rainfall caused areal and riverine flooding in portions of Dougherty, Baker, Decatur and Lowndes counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 1, 9:13 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Apr 1, 9:13 PM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1013 PM EDT WED APR 1 2009

...MODERATE RISK FOR SEVERE STORMS THURSDAY...

...HEAVY RAINFALL THREAT TONIGHT THROUGH THURSDAY...

.DISCUSSION...
THE 00 UTC REGIONAL SURFACE ANALYSIS SHOWED A COMPLEX FRONTAL
SYSTEM OVER THE SOUTHEAST...PROBABLY SUBJECT TO CONSIDERABLE
DISAGREEMENT AMONG VARIOUS ANALYSTS. A STATIONARY FRONT EXTENDED
FROM THE CENTRAL GULF THROUGH VA...WHILE A MARINE FRONT EXTENDED
FROM THE FL PANHANDLE COAST THROUGH CENTRAL FL. THIS FRONT
SEPARATED MARITIME TROPICAL AIR TO THE SOUTH FROM RAIN-
COOLED AIR OVER OUR FORECAST AREA. AN EXTENSIVE MULTI- LAYERED
CLOUD SHIELD ACCOMPANIED THESE FRONTAL SYSTEMS...ALONG WITH
SCATTERED SHOWERS AND THUNDERSTORMS. VAPOR IMAGERY SHOWED A DEEP
TROUGH OVER THE CENTRAL CONUS AND A SHORT WAVE LIFTING
NORTHEASTWARD OVER EAST TX AHEAD OF THE DEEPENING LONG WAVE
TROUGH. THE DEEP TROUGH (CURRENTLY DIGGING INTO NM) WILL BECOME A
MAJOR PLAYER IN A POTENTIAL SEVERE WEATHER OUTBREAK THURSDAY.

THERE IS GOOD AGREEMENT AMONG THE GFS AND NAM THAT THE INITIAL
NORTHEAST-SOUTHWEST ORIENTED FRONT WILL MOVE NORTHWEST TONIGHT AND
SEPARATE FROM THE COASTAL WARM FRONT...WHICH WILL MAKE SLOW
PROGRESS INLAND. ABUNDANT Q-G FORCING AND DEEP LAYER MOISTURE
SHOULD CONTINUE THE GOOD COVERAGE OF RAIN OVERNIGHT. RECENT RUC
FORECASTS INDICATE MLCAPE RANGES FROM 200 TO 600 J /KG...SO WE
EXPECT SCATTERED THUNDERSTORMS TO CONTINUE OVERNIGHT. DUE TO THE
HIGH VALUES OF DEEP LAYER WIND SHEAR...A SEVERE STORM OR TWO CAN
NOT BE RULED OUT. THE MAIN THREAT WOULD BE LARGE HAIL BECAUSE MOST
STORMS WILL LIKELY BE SLIGHTLY ELEVATED...BUT A SMALL CHANCE OF
MARGINALLY SEVERE WIND DAMAGE IS ALSO POSSIBLE...MAINLY AT THE
COAST (WHERE THE STORMS ARE MORE LIKELY TO BE SURFACE-BASED).

THE SEVERE WEATHER THREAT IS EXPECTED TO INCREASE DRAMATICALLY BY
THURSDAY AFTERNOON AS THE POWERFUL TROUGH (CURRENTLY OVER NM)
LIFTS OUT TO THE NORTHEAST. THE GFS AND NAM AGREE THAT A QUASI-
LINEAR MCS WILL DEVELOP ALONG A FRONTAL BOUNDARY ACROSS SOUTH GA
AND SOUTHEAST AL. THIS BOUNDARY WILL SURGE NORTHWARD FROM WEST TO
EAST AHEAD OF AN APPROACHING COLD FRONT FROM THE WEST. THE
EXPECTED COMBINATION OF INSTABILITY...VERTICAL WIND SHEAR...AND
LARGE SCALE FORCING WILL BE VERY IMPRESSIVE IN TERMS OF BEING
FAVORABLE FOR SEVERE STORMS (INCLUDING TORNADOES). WHAT WE DO NOT
KNOW IS WHAT WILL HAPPEN ON THE MESOSCALE TO AFFECT THE POTENTIAL
FOR SEVERE STORM DEVELOPMENT. THAT WILL HAVE TO BE ASSESSED IN THE
SHORT TERM TOMORROW.

THE AFTERNOON FORECAST PACKAGE APPEARS TO BE ON TRACK AND NO MAJOR
CHANGES ARE PLANNED.

&&

.AVIATION...
MVFR/IFR CIGS WILL CONTINUE THROUGH MUCH OF THE PERIOD WITH
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. VSBYS WILL DROP
TO IFR/LIFR LEVELS IN THE HEAVIER CONVECTION. IN ADDITION TO THE
HEAVY RAIN POTENTIAL...SOME OF THE STORMS THURSDAY AFTERNOON INTO
THE EVENING COULD PRODUCE STRONG ND GUSTY WINDS.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR THE FOLLOWING
     ZONES: COFFEE...DALE...GENEVA...HENRY...HOUSTON.

GA...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR THE FOLLOWING
     ZONES: BAKER...BEN HILL...BERRIEN...BROOKS...CALHOUN...
     CLAY...COLQUITT...COOK...DECATUR...DOUGHERTY...EARLY...
     GRADY...IRWIN...LANIER...LEE...LOWNDES...MILLER...
     MITCHELL...QUITMAN...RANDOLPH...SEMINOLE...TERRELL...
     THOMAS...TIFT...TURNER...WORTH.

FL...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR THE FOLLOWING
     ZONES: BAY...CALHOUN...COASTAL WALTON...DIXIE...FRANKLIN...
     GADSDEN...GULF...HOLMES...INLAND WALTON...JACKSON...
     JEFFERSON...LAFAYETTE...LEON...LIBERTY...MADISON...TAYLOR...
     WAKULLA...WASHINGTON.

GM...NONE.

&&

AVIATION...BARRY
REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, Apr 1, 3:54 AM EST, 20 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
454 AM EDT WED APR 1 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-020900-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
454 AM EDT WED APR 1 2009 /354 AM CDT WED APR 1 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

...A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF THE AREA FROM THIS
AFTERNOON THROUGH THURSDAY MORNING...

...HEAVY RAIN AND POSSIBLE SEVERE WEATHER EXPECTED TODAY AND AGAIN
THURSDAY...

THE WET WEATHER PATTERN WILL CONTINUE THROUGH TONIGHT AS A SERIES OF
STORM SYSTEMS IMPACT THE SOUTHEAST. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO CONTINUE ALONG AND SOUTH OF A WARM FRONTAL BOUNDARY
LYING W-E ACROSS THE FORECAST AREA. A FEW OF THE STORMS MAY BE
STRONG TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL. PERIODS OF
HEAVY RAIN ARE EXPECTED WITH RAINFALL ACCUMULATIONS OF 1 TO 2
INCHES POSSIBLE TODAY...ESPECIALLY OVER FLORIDA...INCREASING TO 2
TO 3 INCHES AT NIGHT...WITH LOCALLY HEAVIER AMOUNTS. THIS WILL
ONLY SERVE TO EXACERBATE THE ONGOING FLOODING SITUATION ACROSS THE
REGION.

MANY AREA RIVERS AND STREAMS REMAIN ABOVE FLOOD STAGE. REFER TO
THE LATEST FLOOD WARNINGS AND STATEMENTS FOR THE LATEST
INFORMATION...OR REFER TO OUR LOCAL ADVANCED HYDROLOGICAL
PREDICTION SERVICE WEB PAGE AT

HTTP://AHPS.SRH.NOAA.GOV/INDEX.PHP?WFO=TAE

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
AS A COLD FRONT AND SQUALL LINE MOVE ACROSS THE LOCAL AREA...
THURSDAY AND THURSDAY NIGHT...ANOTHER ROUND OF POTENTIALLY HEAVY
RAIN IS EXPECTED. THREE DAY STORM TOTAL PRECIPITATION AMOUNTS MAY
EXCEED 7 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THIS WILL
CONTINUE TO WORSEN THE FLOODING SITUATION ACROSS THE AREA. IN
ADDITION...SEVERE STORMS ARE LIKELY THROUGH THURSDAY NIGHT...WITH
DAMAGING WINDS...HAIL...AND TORNADOES ALL A POSSIBILITY. AFTER THE
FRONT EXITS THE LOCAL AREA...COOLER AND DRIER AIR IS ON TAP FOR
FRIDAY INTO SATURDAY NIGHT. THEN...ANOTHER STORM SYSTEM MOVES INTO
THE NORTHEAST GULF ON SUNDAY AND SUNDAY NIGHT. DRIER WEATHER WILL
RETURN MONDAY INTO TUESDAY.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY INTO TONIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Dougherty

When
April 2, 12:00 AM EST to April 4, 12:00 AM EST
Where
Dougherty County, 3.28 mi N of Albany to 1.3 mi NNE of Albany
Cause
Heavy Rain
Property damage
$750,000
Reported by
Emergency Manager
Coordinates
31.617, -84.162

Minor to moderate flooding along the Flint River impacted several dozen homes in the Radium Springs, Hampton and Lovers Lane at Lake Worth. Five county roads were closed. The Albany public works department was pumping 62 million gallons of water during the event.

Flood, Lowndes

When
April 2, 12:00 AM EST to April 5, 12:00 AM EST
Where
Lowndes County, 5.04 mi WSW of Barretts to 4.82 mi WSW of Barretts
Cause
Heavy Rain
Property damage
$2.5 million
Reported by
Emergency Manager
Coordinates
30.982, -83.273

Moderate to major flooding along the Withlacoochee River north of Valdosta closed Franklinville Road and Little River Road, as well as several bridges. At least 100 homes were flooded.

Flood, Baker

When
April 3, 12:00 PM EST to April 6, 12:00 AM EST
Where
Baker County, 0.11 mi NNE of Newton to 0.47 mi WSW of Newton
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
31.311, -84.329

Minor to moderate flooding along the Flint River flooded several homes. Highway 200 in Newton was closed. Water surrounded the courthouse and three vacant buildings. The river crested at 32 feet on April 5.

Flood, Decatur

When
April 5, 6:00 AM EST to April 8, 12:00 AM EST
Where
Decatur County, 5 mi N of Bainbridge to 2.82 mi SSW of Steinham Store
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
30.972, -84.570

Minor to moderate flooding was observed along the Flint River. Runoff from Twin Lakes, Lake Douglas and Slough flooded 25 mobile homes in the Slough Loop subdivision about 5 miles north of Bainbridge.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200436, 200437, 200439, 200443.